What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 3:59 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 30, 3:59 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
459 PM EDT Mon Jul 30 2018
.SHORT TERM...(This evening through Tuesday night)
Issued at 459 PM EDT MON JUL 30 2018
The latest surface map features broad low pressure located near
the mid-Mississippi Valley, with an inverted surface
trough/quasi-stationary front nosed in across southeastern
Kentucky. Scattered convection has been firing near this boundary
in the eastern portion of our forecast area. Aloft, an amplified
pattern remains in place, with a positively tilted trough aligned
from the Great Lakes down across the southern Plains, with
moisture recovering across the Mississippi Valley.
This trough will gradually become more meridional through the
short term, with the attendant surface low lifting north into the
Ohio Valley. This will bring more organized unsettled weather to
eastern Kentucky. For tonight, forcing remains modest, with the latest
higher resolution model guidance bringing convection in from the
west. Besides some isolated to scattered storms through dusk, some
of which could be on the strong side, the best POPs look like
they would be confined to our west and northwestern portions of
the area.
On Tuesday, the trough will draw closer, along with the passing
surface low just to our west. Expect most locations will see
showers and storms at some point during the day, so have gone with
categorical POPs. CAPE profiles should be a little more narrow,
given the higher moisture content of the air and weaker lapse
rates. As such, locally heavy rainfall will be a threat, although
storm motions will be on the quicker side, so it will take
multiple rounds or training to cause problems. The deeper
convection will gradually wind down into Tuesday night, with the
loss of heating; however, some forcing will still remain, so will
maintain at least good chance POPs through most of the night.
.LONG TERM...(Wednesday through Monday)
Issued at 459 PM EDT MON JUL 30 2018
No significant changes to the extended package. Solutions continue to
show decent agreement with mid/upper level features. Full latitude
trough will gradually weaken and fill by the end of the week as much
of its associated energy lifts out to the northeast. But some
lingering weak troughiness will remain in place across the
Mississippi and Lower Ohio Valley areas until a strengthening
Bermuda high manages to nose its way westward into the deep south by
late next weekend. Late in the period and just beyond ridging across
the south continues to retrograde to the west as northern stream
troughing attempts to slide back into the Great Lakes and Ohio
Valley.
Sensible weather will feature near normal to slightly cooler than
normal weather through the period, compliments of cloudy conditions
and the effects of rain. Cooler temps will be more predominant in
the first half of the period while warmer temperatures can be
expected during the latter half, as the Bermuda High (rebounding mid
level heights) has a bit more influence on our weather. PoPs will
run near to just above climatological norms. Generally looking at a
daily solid chance PoP with a strong diurnal flavor, with peak
activity occurring in the afternoon and tapering off during the
early evening time frame.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 225 PM EDT MON JUL 30 2018
Scattered showers and thunderstorms will continue to develop
across the area through 00z. Have maintained VFR at the TAF sites
with VCTS mentioned, as it remains more likely for cells to avoid
a direct hit. The only the exception to this will be KSYM, as
short term model guidance has been supportive of a slightly more
organized line of convection affecting this area between 00 and
03z. MVFR or worse conditions can be expected in any passing
showers or storms. A lull in activity is expected late this
evening, before the threat of lower ceilings/visibilities and
additional more organized convection moves in early Tuesday
morning. Shower and storm activity then looks to remain more
numerous in areal coverage through the remaining forecast period.
Winds will average around 5 kts or less.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GEOGERIAN
LONG TERM...RAY
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 3:27 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
427 PM EDT Mon Jul 30 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
427 PM EDT Mon Jul 30 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this Afternoon and Tonight.
Thunderstorms are possible late this afternoon and tonight with a
potential for localized heavy rain. A few of the stronger storms
could also produce gusty winds and small hail late this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible at times Tuesday through Sunday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be possible Tuesday and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
RAY/GEOGERIAN
In the hours before
Special weather statement, Jul 30, 3:02 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT MON JUL 30 2018
KYZ107-109-110-302045-
Floyd-Johnson-Magoffin-
402 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHWESTERN
FLOYD AND EAST CENTRAL MAGOFFIN COUNTIES...
At 401 PM EDT, a strong thunderstorm was located over Gypsy, or 7
miles southeast of Salyersville, moving northeast at 20 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Paintsville, Prestonsburg, Oaklawn Estates, East Point, Fitz, Ivyton,
Dobson, Thealka, Swampton, Collista, West Van Lear, Denver, Buffalo,
Swamp Branch, Hagerhill, Riceville, Barnetts Creek, Auxier, Odds and
Gapville.
LAT...LON 3762 8297 3766 8304 3789 8288 3774 8266
TIME...MOT...LOC 2001Z 226DEG 18KT 3766 8297
RAY
Special weather statement, Jul 30, 3:21 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018
KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...
At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331
KASSpecial weather statement, Jul 30, 3:39 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
439 PM EDT MON JUL 30 2018
KYZ108-111-302115-
Lee-Wolfe-
439 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEE AND SOUTH
CENTRAL WOLFE COUNTIES...
At 439 PM EDT, a strong thunderstorm was located over Fillmore, or 7
miles east of Beattyville, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Canyon Falls, Tallega, Flat, Athol, Lane, Williba, Fillmore, Pence,
Bethany, Mary and Monica.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 8344 3763 8346 3762 8349 3764 8350
3764 8352 3754 8357 3756 8363 3766 8356
3769 8352
TIME...MOT...LOC 2039Z 227DEG 13KT 3759 8356
KASSpecial weather statement, Jul 30, 3:51 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT MON JUL 30 2018
KYZ109-112-302115-
Breathitt-Magoffin-
451 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Bays, or 8
miles northeast of Jackson, moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Foraker, Camp Lewis, Rousseau, Bays, Dale, Puncheon, Seiltz, Eugene,
Mountain Valley, Guage and Cornelia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3767 8308 3758 8318 3761 8333 3768 8329
3767 8326 3770 8325 3771 8326 3772 8326
TIME...MOT...LOC 2051Z 209DEG 9KT 3763 8326
KASSpecial weather statement, Jul 30, 5:47 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
647 PM EDT MON JUL 30 2018
KYZ050-059-302315-
Montgomery-Powell-
647 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL AND SOUTH
CENTRAL MONTGOMERY COUNTIES...
At 647 PM EDT, a strong thunderstorm was located near Westbend, or 9
miles west of Stanton, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clay City, Waltersville, Westbend, Virden and Powell Valley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3795 8386 3782 8389 3784 8396 3785 8396
3785 8402 3787 8403 3787 8402 3786 8402
3790 8399 3792 8399 3793 8397 3797 8398
TIME...MOT...LOC 2247Z 285DEG 15KT 3789 8403
KASSpecial weather statement, Jul 30, 6:02 PM EST, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
702 PM EDT MON JUL 30 2018
KYZ059-302330-
Powell-
702 PM EDT MON JUL 30 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL COUNTY...
At 701 PM EDT, a strong thunderstorm was located over Clay City, or
near Stanton, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Clay City, Westbend, Powell Valley, Bowen, Lombard,
Waltersville, Virden, Vaughns Mill, Rosslyn, Cat Creek, Knowlton and
Rogers Chapel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3787 8371 3776 8374 3781 8397 3784 8396
3784 8398 3785 8399 3786 8399 3793 8398
3793 8397
TIME...MOT...LOC 2301Z 285DEG 19KT 3785 8393
KAS